Alert archive / Michigan / Flash Flood Warnings in 2002

Flash Flood Warning 2, NWS Marquette, MI

April 18, 2002Gogebic County, Ontonagon County, Michigan

NWS Marquette, MI issued this flash flood warning at Apr 18, 2002, 5:56 PM CDT for Gogebic County, Ontonagon County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2002, 5:56 PM CDT (22:56 UTC)
Expired
Apr 18, 2002, 9:45 PM CDT
In force
4 hr
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Gogebic County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 153 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 460 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
460 m²/s²
0-3 km storm-relative helicity
766 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMQT 182256
FFWMQT
MIC053-131-190245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
655 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE EAST HALF OF ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN
  THE EAST HALF OF GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 1045 PM EDT (945 PM CDT)

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF THUNDERSTORMS STRETCHING FROM NORTHWEST WISCONSIN INTO 
  EASTERN GOGEBIC AND ONTONAGON COUNTIES. THE THUNDERSTORMS WERE
  CAUSING HEAVY RAIN AND MOVING OVER THE SAME AREA.

* ADDITIONAL HEAVY RAINFALL FROM THESE THUNDERSTORMS IS
  EXPECTED TO CAUSE FLASH FLOODING OVER EASTERN GOGEBIC AND
  ONTONAGON COUNTIES.

THE HEAVY RAINFALL FROM THESE THUNDERSTORMS WILL EXACERBATE FLOODING 
THAT HAS ALREADY TAKEN PLACE IN THE WARNED AREA...AND MAY CAUSE 
ALREADY SWOLLEN DAMS IN THE AREA TO FAIL. THE THUNDERSTORMS WILL 
MISS WESTERN GOGEBIC AND ONTONAGON COUNTIES...BUT A FLOOD WARNING 
REMAINS IN EFFECT FOR THESE AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT TAKES ONLY SIX INCHES OF FAST MOVING WATER TO SWEEP A CAR
AWAY. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. VEHICLES CAUGHT
IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND
IMMEDIATELY

NNNN

VOSS

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 3:55 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 18, 3:55 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
455 PM EDT THU APR 18 2002

RAIN AND SVR CHANCES THIS EVENING...THEN EXTENT OF COOLING AND POSSIBLE LK
EFFECT PRECIP FRI NGT/SAT ARE FOCUSES.

WARM FRONT SURGING AS FAR NORTH AS IRON COUNTY WITH STABLE NE FLW
OFF LK SUPERIOR JUST TO EAST OVR FAR WRN GOGEBIC INTO NW WI. SFC
DWPTS JUST SOUTH OF WARM FRONT SURGING ABOVE 60F. MAIN COLD FRONT
STILL OFF TO WEST ENTERING ERN MN...WITH ARX/GRB/DLH/MQT RADARS
SHOWING CLUSTERS OF THUNDERSTORMS FORMING IN WARM SECTOR...BREAKING
STRONG MID LEVEL CAP. MAIN SHRTWV ENERGY SLIDING WELL TO NORTHWEST
OVR DAKOTAS...WITH SWATH OF LGT SNOW.

UNTIL COLD FRONT PASSES...THREAT FOR TS AND HVY SHRA PERSISTS
ESPECIALLY OVR SCNTRL ZONES AS H85 JET INTERACTS WITH HIGHER LAPSE
RATES ALONG AND NORTH OF WARM FRONT. MAIN THREAT THIS EVENING IS
SUPERCELLS WITH POSSIBILITY OF LARGE HAIL AND ISOLATED TORNADOES. K
INDEX ABOVE 35 AND H85 DWPTS ABOVE 10C SUPPORTS HEAVIER RAINS WITH
HEAVIEST TS...SO WL MENTION HVY RAIN. HAVE CONTINUED FLOOD WARNINGS
FOR GOGEBIC/ONTONAGON...WITH MAJORITY OF RAINFALL ALREADY OCCURRING
AND ANY RAINFALL TONIGHT EXPECTED TO BE LIGHT. ALTHOUGH WITH LATEST
DEVELOPMENT OF TS THERE COULD BE SOME LOCALLY HEAVY RAIN OVR FAR ERN
GOGEBIC COUNTY THIS EVENING. HAVE CONTINUED FLOOD WATCH FOR SRN
COUNTIES...AS DEFINED BLO...BUT HAVE DECLINED TO KEEP IT GOING OVR
ALGER/LUCE COUNTIES AS HEAVIEST RAINS FM TONIGHTS SHRA/TS SHOULD
REMAIN GENERALLY TO SOUTH.

AFT FRONT PUSHES THROUGH TONIGHT...COOLER AND DRIER CONDS LOOK TO
DOMINATE THROUGH NEXT FEW DAYS. ETA/AVN SHOWING SHRTWV SLIDING
THROUGH SAT...BUT LACKING DEEPER MOISTURE AND Q-VECTOR CONVERGENCE
SO WL LEAVE FCST DRY ATTM. HAVE SET SAT FOR COOLEST DAY...BUT STILL
WITH SOME MIXING TEMPS INTO 40S LOOK REASONABLE...ABOVE GUIDANCE.
ALTHOUGH THERMAL TROUGH MAKES IT FEASIBLE FOR LES FRI NIGHT INTO SAT
(DLT T/S AS HIGH AS 13C)...THINK LACK OF H100-H85 MOISTURE WL
PROHIBIT SIG LK EFFECT ACTIVITY.

EXTENDED...COOLER INITIALLY AS MID LEVEL TROUGH SLIDES ACROSS NCNTRL
CONUS BUT TEMPS LOOK TO REBOUND TO NORMAL-SLIGHTLY ABOVE NORMAL
EARLY NEXT WEEK. RAIN CHANCES DELAYED TIL TUE-WED WITH COOLER TEMPS
AGAIN THU WITH POSSIBLE RAIN OR SNOW.

.MQT...FLOOD WRNG TONIGHT MIZ002-009.
       FLOOD WATCH TONIGHT MIZ011>014.
       SMALL STREAM FLOOD ADVY MIZ003>005-010.
       GALE WRNG E HALF LK SUPERIOR.

JLA

In the hours before

Local storm report, Apr 18, 3:58 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
458 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    CEDAR RIVER               MI   1.00 INCH HAIL
04/18/02   MENOMINEE

TRH
Special weather statement, Apr 18, 4:57 PM CDT, 59 minutes before
MIZ004-005-010>013-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
557 PM EDT THU APR 18 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF UPPER MICHIGAN EFFECTIVE UNTIL 1100 PM EDT (1000 PM EDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
MARQUETTE...BARAGA...DELTA...MENOMINEE...DICKINSON...IRON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  AMASA...CHANNING...COVINGTON...CRYSTAL FALLS...ESCANABA...FELCH...
  FOSTER CITY...GLADSTONE...GWINN...HERMANSVILLE...IRON MOUNTAIN...
  IRON RIVER...KINGSFORD...LA BRANCHE...NORWAY...POWERS...RAPID
  RIVER...ROCK...STAMBAUGH...WATSON AND WITCH LAKE

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

JLA

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Apr 18, 4:57 PM CDT, 59 minutes before
MIZ004-005-010>013-190300-

SPECIAL WEATHER STATEMENT...CORRECTION FOR EFFECTIVE TIME
NATIONAL WEATHER SERVICE MARQUETTE MI
557 PM EDT THU APR 18 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF UPPER MICHIGAN EFFECTIVE UNTIL 1100 PM EDT (1000 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
MARQUETTE...BARAGA...DELTA...MENOMINEE...DICKINSON...IRON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  AMASA...CHANNING...COVINGTON...CRYSTAL FALLS...ESCANABA...FELCH...
  FOSTER CITY...GLADSTONE...GWINN...HERMANSVILLE...IRON MOUNTAIN...
  IRON RIVER...KINGSFORD...LA BRANCHE...NORWAY...POWERS...RAPID
  RIVER...ROCK...STAMBAUGH...WATSON AND WITCH LAKE

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

JLA

WWW.CRH.NOAA.GOV/MQT/
Local storm report, Apr 18, 5:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
642 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    THOUSAND ISLAND LAKE      MI   WIND DAMAGE
04/18/02   GOGEBIC                        TREES DOWN

0620 PM    BRUCE CROSSING            MI   .75 INCH HAIL
04/18/02   ONTONAGON

TRH

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:56 PM CDTSevere Thunderstorm WarningMQTMenominee64 min
Apr 18, 3:03 PM CDTSpecial Marine WarningMQT57 min
Apr 18, 3:28 PM CDTSpecial Marine WarningMQT62 min
Apr 18, 3:28 PM CDTSpecial Marine WarningMQT62 min
Apr 18, 3:28 PM CDTSpecial Marine WarningMQT62 min
Apr 18, 4:39 PM CDTSevere Thunderstorm WarningMQTGogebic36 min
Apr 18, 5:01 PM CDTSevere Thunderstorm WarningMQTOntonagon39 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningMQTGogebic35 min
Apr 18, 5:19 PM CDTSevere Thunderstorm WarningMQTHoughton26 min
Apr 18, 5:42 PM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon63 min
Apr 18, 5:45 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton45 min
Apr 18, 6:06 PM CDTSpecial Marine WarningMQT54 min
Apr 18, 6:06 PM CDTSpecial Marine WarningMQT54 min
Apr 18, 6:24 PM CDTSevere Thunderstorm WarningMQTHoughton51 min
Apr 18, 6:29 PM CDTSevere Thunderstorm WarningMQTBaraga31 min
Apr 18, 6:45 PM CDTSpecial Marine WarningMQT2 hr
Apr 18, 6:45 PM CDTSpecial Marine WarningMQT2 hr
Apr 18, 6:55 PM CDTSevere Thunderstorm WarningMQTOntonagon20 min
Apr 18, 6:58 PM CDTSevere Thunderstorm WarningMQTOntonagon17 min

Nearby

Flash Flood Warnings in Michigan, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.